Oklahoma, 2002

Damaging Wind in Oklahoma, October 1, 2002

October 1, 2002 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm containing high winds moved across the western Oklahoma panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm containing high winds moved across the western Oklahoma panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 1, 2:40 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE OCT 01 2002

SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE
TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY
SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES
TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION
DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN
SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU
AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU
EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER
SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT
THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT
SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND
EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE
SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT.
RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT.

LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF
NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN
AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN
HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN
THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS
REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS
OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL
GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN
SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP
MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE
ESTABLISHED. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    59 72 54 71 / 40 40 40 30
BEAVER      60 69 49 69 / 60 60 40 30
BOISE CITY  54 68 48 65 / 40 40 40 30
BORGER      58 69 51 70 / 40 40 40 30
BOYS RANCH  58 72 54 69 / 40 40 40 30
CANYON      59 72 54 71 / 40 40 40 30
CLARENDON   63 74 56 72 / 40 40 40 30
DALHART     56 68 50 66 / 40 40 40 30
GUYMON      56 68 49 68 / 40 40 40 30
HEREFORD    59 73 54 71 / 40 40 40 30
LIPSCOMB    61 69 51 70 / 60 60 40 30
SHAMROCK    65 75 55 72 / 40 40 40 30
WELLINGTON  66 75 56 74 / 40 40 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Oct 1, 12:00 PM CST, 7 hours 25 minutes before
OKZ001>003-TXZ001>020-021100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED
FLOODING PROBLEMS.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH
WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY
EVENING.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
October 1, 7:25 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.850, -102.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323651.